Vermont, 2005

Damaging Wind in Vermont, August 10, 2005

August 10, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across southern Quebec the morning of Wednesday, August 10th moved southeast into northern portions of New York and Vermont during the late Afternoon. This front was preceded and accompanied by thunderstorms. A few of the storms were severe, with numerous trees blown down on Rte 78 in and around the Swanton, Vt area. Power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 10, 3:35 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 10, 3:35 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
435 PM EDT WED AUG 10 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
IN THE SHORT TERM...SCATTERED THUNDERSTORMS ACROSS THE CHAMPLAIN
VALLEY AT THIS TIME. RADAR ALSO SHOWING ANOTHER LINE OF STRONG
THUNDERSTORMS AHEAD OF A COLD FRONT APPROACHING THE ST LAWRENCE
VALLEY IN NORTHERN NEW YORK. COLD FRONT TO MOVE ACROSS THE REGION
OVERNIGHT...SO HAVE GONE WITH CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS.

COLD FRONT TO BE SOUTH OF THE REGION ON THURSDAY...AS A HIGH
PRESSURE AREA BUILDS EAST FROM THE GREAT LAKES AND WILL BE CENTERED
OVER NEW ENGLAND EARLY FRIDAY.

FOR FRIDAY...MODELS DIFFER ON TIMING OF RETURN OF MOISTURE INTO THE
REGION...WITH ETA BRINGING IN A CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY AFTERNOON AHEAD OF A WARM FRONT...WHILE GFS MODEL HOLDS OFF
ON PRECIPITATION UNTIL FRIDAY NIGHT. WILL GO WITH SLOWER TIMING OF
THE GFS MODEL AND HOLD OFF ANY CHANCE OF SHOWERS AND THUNDERSTORMS
UNTIL FRIDAY NIGHT. A COLD FRONT WILL ALSO MOVE INTO THE REGION
LATE FRIDAY NIGHT...WITH SOME SHOWERS POSSIBLY LINGERING INTO EARLY
SATURDAY MORNING.
&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
WFO ALY PROVIDED THE BULK OF THESE GRIDS FOR US DURING OUR IFPS
INSTALL THIS MORNING...THANX BASICALLY THEY FOLLOWED THE LATEST
GFS/ENSEMBLES AND THE PREVIOUS FCST PRETTY CLOSE. MADE A FEW CHANGES
TO TEMP/POP/WIND GRIDS TO TRY AND MESH A LIL BETTER WITH SURROUNDING
WFOS.

THE RELEVANT PORTION OF YESTERDAY/S DISCUSSION FOLLOWS:
CF TO AFFECT THE FA FOR MUCH OF SAT THRU SUN NITE...THEN HI PRESS
LOOKS TO AFFECT THE FA FOR MUCH OF THE REST OF THE EXTENDED PERIOD.
&&

.AVIATION...
DID NOT SPEND A WHOLE LOT OF TIME OF THE TAFS TODAY DUE TO
CONVECTIVE CONCERNS. CONVECTION POSSIBLE ACRS THE FA THRU AT LEAST
TONITE. SFC WINDS TO BECOME MORE W-NW WITH TIME AS THE PERIOD
PROGRESSES. LATER SHIFTS WILL NEED TO LOOK MORE CAREFULLY AT THE
TAFS FOR FURTHER REVISIONS.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
LONG TERM...MURRAY
AVIATION...MURRAY
Hazardous weather outlook, Aug 10, 3:41 AM EST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
441 AM EDT WED AUG 10 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-110840-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
441 AM EDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

A COLD FRONT WILL MOVE ACROSS NORTHERN NEW YORK AND VERMONT LATE THIS
AFTERNOON AND EVENING. SCATTERED SHOWERS AND THUNDERSTORMS MAY
DEVELOP ALONG THE FRONT OVER EXTREME NORTHERN NEW YORK AND VERMONT.
THE MAIN THREAT WOULD BE GUSTY WINDS TO 40 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING...ALONG WITH BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 10, 1:51 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
251 PM EDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     PLATTSBURGH             44.70N 73.46W
08/10/2005                   CLINTON            NY   PUBLIC

            TREES AND POWER LINES DOWN.

&&

MB
Special weather statement, Aug 10, 3:18 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
418 PM EDT WED AUG 10 2005

VTZ001-002-005-006-008-009-011-012-016>018-102115-
GRAND ISLE-LAMOILLE-WASHINGTON-WINDSOR-WESTERN FRANKLIN-EASTERN
FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-WESTERN RUTLAND-

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MILTON TO SHOREHAM VERMONT...MOVING EAST
AT 25 MPH.

THESE STRONG STORMS WILL BE NEAR FLETCHER...NEW HAVEN BY
430 PM...NEAR JEFFERSONVILLE...CAMBRIDGE BY 440 PM...NEAR
WATERVILLE...UNDERHILL BY 450 PM...NEAR JOHNSON...WEST BOLTON BY
5 PM...NEAR DUXBURY AND WATERBURY BY 510 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING. SEEK
SAFE SHELTER INSIDE A BUILDING OR VEHICLE BEFORE THEY APPROACH.
ALSO...SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER WILL ACCOMPANY
THESE STORMS.

MURRAY
Special weather statement, Aug 10, 4:12 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
512 PM EDT WED AUG 10 2005

VTZ003-004-006-007-016-102215-

ORLEANS-LAMOILLE-CALEDONIA-ESSEX-EASTERN FRANKLIN-

AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HYDE PARK...MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR CRAFTSBURY AND ALBANY BY 520 PM...NEAR
GLOVER BY 530 PM...NEAR CRYSTAL LAKE STATE PARK AND BARTON BY 540
PM...NEAR EAST CHARLESTON BY 600 PM AND NEAR ISLAND POND BY 610 PM.

OTHER STORMS FROM BAKERSFIELD TO JOHNSON WILL MOVE NORTHEAST
ACROSS BELVIDERE..EDEN...LOWELL...AND WESTFIELD THROUGH 6 PM.

THE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING GUSTY
WINDS...AND POSSIBLY SOME SMALL HAIL. SEEK SAFE SHELTER INSIDE A
BUILDING OR VEHICLE.

HANSON

The radar

The Burlington radar (KCXX), 51 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 10, 5:29 PM EST
Where
Franklin County, 5 mi NW of Swanton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.967, -73.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471630.